The week that Heather spent abroad was perhaps the worst week since the surgery. Things were looking fine until the day after Heather left, which was a Friday. I noticed some mid/lower right abdominal pains and decided to take an afternoon ibuprofen 800. I had drastically cut back on the ibuprofen and had restarted taking my ADHD medicine, Vyvanse (50mg capsule), which I had stopped taking the day before surgery. I take this medicine in the morning and in my experiments, the best time to take it was right out of bed. It seems to take effect a couple of hours later and I didn’t really notice any side effects aside from the usual; depending on when I take it, getting to sleep can be difficult. And that is the only side effect I have experienced. Taking it early mitigates that side effect for me.
When I got up the next day, Saturday, the pain in my side had worsened. My surgeon had mentioned that the surgery incisions have internal stitches and the recovery and healing of those can be painful; he described a kind of pulling pain which I was experiencing. The ibuprofen seemed to help that, so I figured that if it didn’t subside by the end of the day, I’d take a couple of the remaining Lortabs that I had stopped taking the first week post op.
And that’s what I did. I took two Lortabs at bedtime. I woke up the following morning, Sunday, feeling like I had partied until 3am and had 17 shots of tequila, etc. etc. Leta told me I was freaking her out. That’s more than just something, right there. If Leta notices a behavior that early in the morning, it’s time to call for help. Which I did and received. Thanks to everybody who bailed me out! It’s days like this that reinforce why we live so close to family.
I spent Sunday, Father’s Day out of it in bed. I didn’t really feel as good as I did until the following Tuesday morning. Horrible. Figured that maybe I ate something? Or was it the Lortab?
Side effects of Lortab (from Medline Plus) :
- loss of appetite
- dry mouth
- mood changes
- decrease in pupil (dark circle in eye) size
- red eyes
Yes to 1, 3, 4, 5, 6, 7, 11 and 12. I feel strongly that the Lortab caused the hangover like symptoms that lasted for about 36 hours after taking the Lortab.
I did some searching and found a few articles and found this one from as far back as the 1940s:
Effect of Morphine after Cholecystectomy (J.B. Williamson)
After perusing several pages of search results, I got to thinking about my pain that might not be post-op pain. I don’t think I have all the symptoms, but I found some interesting studies about the effects of opioids (Lortab is classified as a semi-synthetic derivative opioid)
I wondered if my pain was related to a sphincter of Oddi dysfunction (Johns Hopikins, MUSC – mentions an ERCP as a way to test for sphincter of Oddi dysfunction, Cleveland Clinic) and found this:
The underestimated role of opiates in patients with suspected sphincter of Oddi dysfunction after cholecystectomy.
I’m not sure what’s going on, but my continued upper right quadrant abdominal pain is likely related to: Post cholecystectomy syndrome (PCS; I’m experiencing only half of the symptoms, Gas, bloating, and persistent pain in the upper right abdomen) or my use of a stimulant to treat ADHD. The reason I mention the latter is that I did not take Vyvanse or Adderall this past weekend. I also ate a more normal diet, just to see if that made any difference. After two days off Vyvanse, I noticed a substantial decrease in the upper right abdominal pain. I decided to try a lower dose of Adderall (10mg, non-XR) this morning a couple of hours after breakfast. The chest pain has returned this afternoon with a vengeance, getting worse throughout the day. I will not take a stimulant for the next several days and see what the days ahead bring.
In terms of diet this past weekend, I had a fairly normal diet, pushing it a bit in terms of richness for dinner both Saturday and Sunday nights i had red wine with dinner, one glass Saturday and two Sunday. The only thing I noticed was that I could nap in the afternoon yesterday, and that my stool has been indeed softer and more loose. The words “softer” and “loose” in relation to “stool” are words I didn’t think I’d type.
I’ve lost about 15 pounds since the surgery. Some of my trousers are unable to stay up unless heavily belted. At this age, I didn’t expect to ever get back to my college waist size, even with regular workouts and dietary changes.
I’m going to hold off on any PCS/Sphinter of Oddi stuff until I rule out the ADHD stimulant as a cause of chest pain. I am experiencing some pain at the incision sites, the worst two being the belly button one and the lower, far right side one. Those both hurt after periods of holding a position for too long. At night, I am taking a 400mg of Gabapentin, as it seems to roll off the pain quite a lot.